In a vast majority of cases, tinnitus is caused by hearing loss and is a phantom auditory sensation generated by the brain in response to missing acoustic stimulation. However, tinnitus symptoms can also be generated by physical dysfunctions elsewhere in the body.
These less common cases are sometimes referred to as peripheral tinnitus — signifying that the cause is on the periphery of the nervous system, as opposed to being “centralized” in the brain. In cases of peripheral tinnitus, addressing the underlying physiological problem(s) may also treat the tinnitus.
It is important to note that these causes (and potential treatments) apply to only a very small percentage of total tinnitus cases. A qualified healthcare professional can typically diagnose and provide treatment options for the cases below.
When tinnitus is caused by a jaw joint (temporomandibular joint, or TMJ) dysfunction, dental treatment or bite realignment may relieve symptoms. A dental health professional can diagnose and fix relieve this problem.
Obstructions in the Ear
Tinnitus can be sometimes be caused by excessive earwax, a loose hair, or another object in contact with the ear drum. Removal of the object by a qualified health professional may alleviate symptoms.
Head and Neck Injuries
Severe injury to the head or neck can cause nerve, blood flow and muscle issues that result in somatic tinnitus. Treating the underlying physical trauma via drug therapy, osteopathy, physical therapy, or chiropracty, may, in turn, remediate the tinnitus symptoms. In extreme cases, surgical practices, such as a neurectomy or microvascular decompression, may be necessary. Patients with these injuries should consult their physician to determine the best course of treatment.
When tinnitus is a symptom of an ototoxic medication, a change in prescriptions or drug schedule may provide relief. Most ototoxic drugs cause only temporary acute tinnitus symptoms, which go away once the medication is fully metabolized by the body.
If you are worried about tinnitus as a side effect of your medications, please consult your subscribing physician or pharmacist. You should not stop taking any medication without first consulting with your healthcare provider. The risks of stopping a medication may far exceed any potential benefit.